Alert archive / North Carolina / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 55, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Jun 1, 2001, 5:50 PM EDT for Sampson County, North Carolina. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 1, 2001, 5:50 PM EDT (21:50 UTC)
- Expired
- Jun 1, 2001, 6:15 PM EDT
- In force
- 25 min
- Issued by
- NWS Raleigh, NC
- Area
- Whole counties
County Sampson County, NC
The radar
The Raleigh/Durham radar (KRAX), 76 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 1, 5:00 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 9.8 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 506 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 793 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KRAH 012150 SVRRAH NCC163-012215- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 550 PM EDT FRI JUN 1 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN SAMPSON COUNTY IN NORTH CAROLINA * UNTIL 615 PM EDT * AT 550 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES WEST OF HARRELLS...OR ABOUT 18 MILES SOUTH OF CLINTON...MOVING NORTHEAST AT 35 MPH. * SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE... HARRELLS THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. $$ DGS/WSS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 4:30 PM EDT, 1 hour 20 minutes earlier.
Area forecast discussion, Jun 1, 4:30 PM EDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 235 PM EDT FRI JUN 1 2001 CURRENTLY...WIDESPREAD CONVECTION ACROSS CENTRAL NORTH CAROLINA...SOME OF WHICH IS SEVERE. HAVE RECEIVED REPORTS OF GULF BALL SIZE HAIL...WIND DAMAGE(TREES DOWN)...A FEW REPORTS OF FUNNEL CLOUDS...AND AN UNCONFIRMED TORNADO. TONIGHT...WIDESPREAD SHOWERS AND THUNDERSTORMS...WITH A CONTINUED THREAT FOR SEVERE STORMS AND HEAVY RAIN...WILL CONTINUE THIS EVENING. VORTICITY MAXIMUM OVER THE SOUTHERN APPALACHIANS WILL SUSTAIN ACTIVITY THROUGH THE EVENING...BEFORE IT BEGINS TO TAPER OFF AS WE HEAD INTO THE NIGHT-TIME HOURS. SATURDAY...MID/UPPER LEVELS UNDERGO SUBSIDENCE AND DRYING ON HELPING TO STABILIZE AIR MASS. HOWEVER...SURFACE FRONT HANGS BACK OVER THE STATE. WITH NOTHING TO DRY OUT THE LOW LEVELS...MOISTURE WILL HANG AROUND AND RESULT IN FOG SATURDAY MORNING AND POSSIBLY A FEW SHOWERS SATURDAY AFTERNOON. LOW CHANCE POPS WILL BE INCLUDED FOR ALL ZONES. SATURDAY NIGHT/SUNDAY...FIRST COLD FRONT MOVES OFFSHORE WHILE ANOTHER APPROACHES FROM THE WEST AS WE REMAIN UNDER THE INFLUENCE OF LONGWAVE TROUGH. NOT MUCH MOISTURE OR UPPER LEVEL FORCING...SO WILL MAINTAIN DRY FORECAST. TEMPERATURES...WILL STICK CLOSE TO GUIDANCE. EXTENDED... FRONTAL SYSTEM WILL BE SOUTHEAST OF THE AREA ON SUNDAY NIGHT. THIS SYSTEM IS TO BACK ACROSS THE FORECAST AREA ON MONDAY AS A WARM FRONT. THIS MAY OR MAY NOT HAPPEN DURING MONDAY BUT GOOD ISENTROPIC LIFT IN ADVANCE SHOULD MAKE FOR A CLOUDY/OVERCAST DAY. MONDAY NIGHT THE COLD FRONT APPROACHES FROM EAST TENNESSEE AND THROUGH WEDNESDAY IT WILL PASS ACROSS THE STATE. IF THE FRONT SLOWS ITS FORWARD PROGRESS THIS COULD WELL LEAD TO CONVECTION EARLY ON THURSDAY. AT THIS TIME WILL HOLD OFF ON PUTTING A CHANCE OF CONVECTION IN NEARLY EVERY DAY DURING THE SUMMER AND RESTRICT IT TOWARDS DAYS THAT SEEM MOST LIKELY AT THIS TIME. THE REMAINDER OF THURSDAY AND FRIDAY LOOK PARTLY CLOUDY AT WORST AND DRY. .RAH...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 0500 PM FOR ALL BUT DAVIDSON AND FORSYTH COUNTIES. SEB/JWC
In the hours before
Local storm report, Jun 1, 2:25 PM EDT, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
225 PM EDT FRI JUN 1 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
130 PM NEAR GOLDSTON NC A FEW TREES DOWNED
CHATHAM BY STRONG WINDS
KKLocal storm report, Jun 1, 2:51 PM EDT, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
251 PM EDT FRI JUN 1 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
200 PM CARY NC WIND DAMAGE
06/01/00 WAKE SIDING BLOWN OFF
APARTMENT BUILDING
AT NC HIGHWAY 54 AND
CARY PARKWAY REPORTED REPORTED BY SKYWARN
BY SKYWARN HAM RADIO
MJB/KK
WLocal storm report, Jun 1, 2:54 PM EDT, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RALEIGH, NC
254 PM EDT FRI JUN 1 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
200 PM CARY NC WIND DAMAGE
06/01/00 WAKE SIDING BLOWN OFF
APARTMENT BUILDING
AT NC HIG@HWAY 54 AND
CARY PARKWAY REPORTED
BY SKYWARN HAM RADIO
MJB/KK
...CORRECTED FOR FORMAT...Local storm report, Jun 1, 3:05 PM EDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
305 PM EDT FRI JUN 1 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
115 PM 5 N OF SANFORD NC WIND DAMAGE...
06/01/00 LEE DOZEN TREES BLOWN DOWN AND A
25 FOOT TRAILER MOVED 30
FEET. OCCURRED IN THE FARRELL
ROAD AREA. REPORTED BY THE
EMERGENCY MANAGERS OFFICE.
MJB/KKSpecial weather statement, Jun 1, 3:20 PM EDT, 2 hours 30 minutes before
NCZ007>011-024>028-041>043-077-078-085-086-088-089-012100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 320 PM EDT FRI JUN 1 2001 CUMBERLAND-DURHAM-EDGECOMBE-FRANKLIN-GRANVILLE-HALIFAX-HARNETT-HOKE- JOHNSTON-NASH-ORANGE-PERSON-SAMPSON-SCOTLAND-VANCE-WAKE-WARREN-WAYNE- WILSON- ...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM... TWO LINES OF THUNDERTORMS WILL CONTINUE TO MOVE EAST ACROSS CENTRAL NORTH CAROLINA THIS AFTERNOON AND INTO THE EVENING. ONE LINE STRETCHING FROM AROUND ROANOKE RAPIDS SOUTH THROUGH LOUISBURG AND SMITHFIELD WILL MOVE INTO ROCKY MOUNT AND GOLDSBORO AROUND 430 PM. ANOTHER LINE OF STORMS STRETCHING FROM ROXBORO SOUTH ACROSS BURLINGTON...SANFORD AND LAURINBURG WILL MOVE THROUGH DURHAM BY 400 PM AND RALEIGH AND FAYETTEVILLE BY 500 PM. VERY HEAVY SHOWERS WILL ACCOMPANY THESE STORMS AND AREAS WHICH RECEIVE MULTIPLE STORMS THIS AFTERNOON AND EVENING MAY SEE FLOODING ON SMALLER CREEKS AND LOW LYING AREAS. A FEW STORMS MAY BE ACCOMPANIED BY HAIL AND DAMAGING WINDS AS WELL. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR UPDATED INFORMATION INCLUDING POSSIBLE WARNINGS.
Local storm report, Jun 1, 4:55 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
455 PM EDT FRI JUN 1 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
430 PM SANFORD NC FLASH FLOODS...
06/01/00 LEE 4 ROADS IN TOWN COVERED
BY 6 TO 12 INCHES OF WATER.
MLMThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 12:00 PM EDT | Severe Thunderstorm Warning | RAH | Moore | 30 min |
| Jun 1, 12:13 PM EDT | Severe Thunderstorm Warning | RAH | Chatham, Lee | 62 min |
| Jun 1, 1:13 PM EDT | Severe Thunderstorm Warning | RAH | Lee | 32 min |
| Jun 1, 1:19 PM EDT | Severe Thunderstorm Warning | RAH | Chatham, Wake | 26 min |
| Jun 1, 1:36 PM EDT | Tornado Warning | RAH | Lee | 24 min |
| Jun 1, 1:41 PM EDT | Tornado Warning | RAH | Wake | 34 min |
| Jun 1, 1:59 PM EDT | Tornado Warning | RAH | Chatham | 16 min |
| Jun 1, 2:18 PM EDT | Severe Thunderstorm Warning | RAH | Wake | 27 min |
| Jun 1, 2:53 PM EDT | Flash Flood Warning | RAH | Chatham, Lee | 2 hr |
| Jun 1, 5:33 PM EDT | Severe Thunderstorm Warning | RAH | Wilson | 27 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.